The New Mexico Department of Health (NMDOH) today announces two major actions related to vaping high-concentrate Tetra Hydro Cannabinol (THC) and the overall health risks posed by electronic cigarettes (e‐cigarettes), or vaping.
Secretary of Health Kathy Kunkel is issuing this afternoon an order to the NMDOH Medical Cannabis Program to have all medical cannabis producers and manufacturers affix a label to all cannabis-derived vaping products containing THC that includes the statement: “WARNING: Vaping cannabis-derived products containing THC has been associated with cases of severe lung injury, leading to difficulty breathing, hospitalization, and even death.”
The Secretary of Health is also releasing a health advisory to the public about vaping lung-related injuries. Fourteen New Mexico residents have developed severe lung injury requiring hospitalization after vaping. They are victims of an emerging public health threat nationally of lung injury associated with vaping, particularly vaping THC products.
The advisory urges everyone to refrain from vaping, no matter the substance or source, until current investigations are complete.
“We are issuing this advisory because of the potential risk to the health of many New Mexicans,” said Secretary Kunkel. “Vaping lung-related injuries is uncharted territory in public health, and it is important that residents know the health risks if they make the choice to continue using any vaping products.”
While the specific cause of the injury has not yet been determined, all patients in the state have reported vaping, particularly vaping THC products, prior to becoming ill. Among New Mexico’s 14 cases in New Mexico, six are persons 21 years or younger, including three teenagers between the ages of 13-to-17 years-old.
As of today across the United States, 805 cases of vaping-associated lung injury have been identified in 46 states and one U.S. territory with 12 deaths in 10 states.
Most patients experience worsening symptoms over a few days to a couple weeks before they see a doctor. Patients who have become sick report the following symptoms:
- Breathing symptoms: Trouble breathing or catching their breath, chest pain, coughing
- Digestive symptoms: nausea, vomiting, diarrhea, abdominal (belly) pain
- Non-specific symptoms: fever, chills, aches, feeling tired, weight loss
Laboratory blood tests and lung imaging (like x-rays or a CT scan) may be needed to help diagnose a patient’s illness.
“We want New Mexico residents to understand this is not a ban,” said Secretary Kunkel, “However, it’s important that everyone know the facts about what they’re putting in their bodies before they continue to do it, and there are health risks no matter what a person is vaping be it THC or nicotine.”
There may be additional lung injury cases that have been undetected or not severe enough to require hospitalization. Considering the increasing number of cases, the NMDOH warns residents of the dangers associated with vaping and e-cigarette use.
Recommendations for the public:
- All New Mexico residents should refrain from vaping or using e-cigarettes, particularly vaping THC products. The U.S. Preventive Services Task Force reports that there is not enough evidence to recommend e-cigarettes for quitting tobacco, and e-cigarettes are not approved by the FDA as an aid to quit smoking.
- Individuals who continue vaping should avoid buying these products off the street or modifying them in any way.
- Parents of children under 18 years old should seek medical attention if their child develops symptoms, including difficulty breathing.
- People who stop vaping should not replace vaping with smoking combustible cigarettes. Free help for New Mexicans trying to quit tobacco is available through 1-800-QUIT NOW and www.QuitNowNM.com, which include free FDA-approved nicotine medications.